Background: Despite the use of resection and postoperative radiotherapy, high-risk squamous-cell carcinoma of the head and neck frequently recurs in the original tumor bed. We tested the hypothesis that concurrent postoperative administration of cisplatin and radiotherapy would improve the rate of local and regional control.
Methods: Between September 9, 1995, and April 28, 2000, 459 patients were enrolled. After undergoing total resection of all visible and palpable disease, 231 patients were randomly assigned to receive radiotherapy alone (60 to 66 Gy in 30 to 33 fractions over a period of 6 to 6.6 weeks) and 228 patients to receive the identical treatment plus concurrent cisplatin (100 mg per square meter of body-surface area intravenously on days 1, 22, and 43).
Results: After a median follow-up of 45.9 months, the rate of local and regional control was significantly higher in the combined-therapy group than in the group given radiotherapy alone (hazard ratio for local or regional recurrence, 0.61; 95 percent confidence interval, 0.41 to 0.91; P=0.01). The estimated two-year rate of local and regional control was 82 percent in the combined-therapy group, as compared with 72 percent in the radiotherapy group. Disease-free survival was significantly longer in the combined-therapy group than in the radiotherapy group (hazard ratio for disease or death, 0.78; 95 percent confidence interval, 0.61 to 0.99; P=0.04), but overall survival was not (hazard ratio for death, 0.84; 95 percent confidence interval, 0.65 to 1.09; P=0.19). The incidence of acute adverse effects of grade 3 or greater was 34 percent in the radiotherapy group and 77 percent in the combined-therapy group (P<0.001). Four patients who received combined therapy died as a direct result of the treatment.
Conclusions: Among high-risk patients with resected head and neck cancer, concurrent postoperative chemotherapy and radiotherapy significantly improve the rates of local and regional control and disease-free survival. However, the combined treatment is associated with a substantial increase in adverse effects.
Copyright 2004 Massachusetts Medical Society